This warning was issued at the first World Congress on Lung Health and Respiratory Diseases in Florence, Italy, where 15,000 specialists from 84 countries gathered during the week of Sept. 3-9, 2000. Their official statement was clear, "There are hundreds of medicines routinely prescribed for a variety of disorders, including high blood pressure, allergies, rheumatism, certain cancers or even common non-respiratory inflammations, that can cause all kinds of lung diseases." These diseases are classified as accidents that are induced in a patient by a physician's prescribed treatment. These diseases may develop in a very short time. They are mostly unpredictable and some are irreversible, leaving lifelong damage.
Judging by the 4,200 bibliographical references collected by a team at the University Medical Center in Dijon, France, there are no less than 50 different lung diseases and syndromes (ranging from simple coughs and breathlessness to pleurisies and even acute respiratory failures) that seem to be either caused or aggravated by medicines. Also, each year there are no less than 20 to 30 new therapeutic substances being added to the list of suspect products.
The Dijon, France, team goes on to say, "The information provided with the packaging hardly ever warns patients that the medicine could potentially cause a lung disorder and, there are very few doctors who give this matter due consideration when they prescribe a treatment."
According to the specialists attending the World Congress in Florence, - with an early withdrawal of the medicine, about 70% of cases would increase the patient's chances of avoiding a damaging disease or condition.
Medicinal herbs and some supplements have even been blamed for serious lung problems. There are also some therapeutic treatments that appear on this list, such as blood transfusion, laparoscopy, acupuncture, the insertion of catheters and various body punctures.
Professor Camus of the University Medical Center explained at the World Congress in Florence, "These accidents could largely be avoided, or at least reduced, but only if certain conditions are satisfied. First, the practitioner who has been consulted (whatever his specialty) must be aware of what has happened. Second, the patient has to consult as soon as he notices the slightest abnormal or lasting pulmonary symptom. Third, and last, the patient must immediately stop taking the suspect product, which is absolutely essential if lasting harm is to be kept to a minimum."
A Dijon, France, team has put together a unique, regularly updated Internet site which makes all this information available to patients and practitioners free of charge. Every month this Web site is visited by 6,000 to 7,000 visitors, half of which are from the United States.
If you think your lungs have been damaged by some of the above substances it would be wise to try to regain as much of what you lost as possible.More about